Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 137, NWS St. Louis, MO

June 16, 2014Adams County, Brown County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 16, 2014, 2:11 PM CDT for Adams County, Brown County, Illinois. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2014, 2:11 PM CDT (19:11 UTC)
Expired
Jun 16, 2014, 3:00 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Adams County, IL, Brown County, IL

The radar

The Lincoln radar (KILX), 142 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 2:13 PM CDTHAIL 0.88Coatsburg, IL
Jun 16, 2:19 PM CDTHAIL 1Paloma, IL
Jun 16, 2:24 PM CDTHAIL 2Paloma, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WUUS53 KLSX 161911
SVRLSX
ILC001-009-162000-
/O.NEW.KLSX.SV.W.0137.140616T1911Z-140616T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
211 PM CDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
  WESTERN BROWN COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 300 PM CDT

* AT 208 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAMP
  POINT...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...GOLF BALL SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS AND VEHICLES.

* LOCATIONS IMPACTED INCLUDE...
  CAMP POINT...CLAYTON...GOLDEN...BUCKHORN...KELLERVILLE...CHATTON...
  LA PRAIRIE AND MOUND STATION.

THIS WARNING INCLUDES SILOAM SPRINGS STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 172 NEAR EXIT 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4020 9093 4016 9091 4011 9091 4011 9087
      3991 9071 3978 9120 4005 9139 4020 9113
      4020 9103
TIME...MOT...LOC 1911Z 236DEG 20KT 4004 9114

HAIL...1.75IN
WIND...<50MPH

$$

KANOFSKY
3 follow-up statements
861 
WWUS53 KLSX 161935
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
235 PM CDT MON JUN 16 2014

ILC001-009-162000-
/O.CON.KLSX.SV.W.0137.000000T0000Z-140616T2000Z/
ADAMS IL-BROWN IL-
235 PM CDT MON JUN 16 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BROWN AND NORTHERN ADAMS COUNTIES UNTIL 300 PM CDT...

AT 233 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOLDEN...AND
MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
LA PRAIRIE AND MOUND STATION.

THIS WARNING ALSO INCLUDES...
INTERSTATE 172 FROM EXIT 15 TO EXIT 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4020 9093 4016 9091 4011 9091 4011 9087
      3996 9075 3991 9091 3994 9131 4005 9139
      4020 9113
TIME...MOT...LOC 1935Z 236DEG 20KT 4011 9100

HAIL...1.00IN
WIND...<50MPH

$$

KANOFSKY
338 
WWUS53 KLSX 161944
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
244 PM CDT MON JUN 16 2014

ILC001-009-162000-
/O.CON.KLSX.SV.W.0137.000000T0000Z-140616T2000Z/
ADAMS IL-BROWN IL-
244 PM CDT MON JUN 16 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BROWN AND NORTHEASTERN ADAMS COUNTIES UNTIL 300 PM CDT...

AT 239 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOLDEN...AND
MOVING NORTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
GOLDEN...MOUND STATION...CHATTON AND LA PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4020 9093 4016 9091 4011 9091 4011 9087
      3996 9075 3994 9091 4000 9129 4006 9125
      4019 9115 4020 9113
TIME...MOT...LOC 1944Z 221DEG 17KT 4011 9105

HAIL...1.00IN
WIND...<50MPH

$$

KANOFSKY
387 
WWUS53 KLSX 161954
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
254 PM CDT MON JUN 16 2014

ILC001-009-162003-
/O.EXP.KLSX.SV.W.0137.000000T0000Z-140616T2000Z/
ADAMS IL-BROWN IL-
254 PM CDT MON JUN 16 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROWN AND
NORTHEASTERN ADAMS COUNTIES WILL EXPIRE AT 300 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM...AND A SEVERE THUNDERSTORM WARNING REMAINS 
IN EFFECT FOR A DIFFERENT STORM OVER NORTHWESTERN ADAMS COUNTY.

LAT...LON 4020 9093 4016 9091 4011 9091 4011 9087
      3996 9075 3994 9091 4000 9129 4006 9125
      4019 9115 4020 9113
TIME...MOT...LOC 1953Z 221DEG 17KT 4014 9101

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:02 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 16, 12:02 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1202 PM CDT Mon Jun 16 2014

.UPDATE:
Issued at 957 AM CDT Mon Jun 16 2014

Updated grids and products have been sent to reflect isolated to
scattered SHRA/TSRA which have recently developed near the I-70
corridor invof a lifting warm front.

Kanofsky

Issued at 642 AM CDT Mon Jun 16 2014

Front is lifting norteast and area of showers and thunderstorms
have taken shape from near Jerseyville to Centralia Illinois this
morning. Have fine tuned POPs as this line should gradually lift
north with the front, leaving pure summer in its wake. Have some
concern that forecast temperatures may be too cool, especially in
St. Louis where a warm start in the middle 70s could allow for
temperatures to rise into the lower 90s this afternoon.

CVKING

&&

.SHORT TERM:  (Through Late This Afternoon)
Issued at 335 AM CDT Mon Jun 16 2014

Forecast in short term continues to be tricky. Weak frontal boundary
will lift north through forecast area today as southerly low level
flow increases. So will continue to see scattered activity firing
along boundary, lifting north with boundary. Hot and humid conditions to
persist with highs in the upper 80s to low 90s. If boundary is a
bit slower in movement to the north, this could affect temps today
as clouds could linger longer, so will need to keep an eye on this.

Byrd

.LONG TERM:  (Tonight through Sunday)
Issued at 335 AM CDT Mon Jun 16 2014

By tonight, a bit of a break from the precipitation is expected as
activity shifts north of forecast area closer to main weather
system. Dry conditions to persist through early Wednesday as warmer
temps in the low and mid levels will create a decent cap and keep
any thunderstorm activity from firing. Highs will be in the 90s and
lows in the 70s through this period. Heat indicies will be around
100 on Tuesday.

Then next weather system to begin to make some progress to the east
on Wednesday. So will see slightly cooler temps moving in which will
help to weaken cap over region, thus isolated diurnally driven
activity to fire up over area.

Beyond that, forecast remains less certain due to model differences
with this system. So kept thunderstorm mention in through rest of
forecast period. Will see highs in the 80s and lows in the mid 60s
to low 70s.

Byrd

&&

.AVIATION:  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1145 AM CDT Mon Jun 16 2014

Isolated to scattered SHRA/TSRA which have developed near a
lifting warm front will move away from the terminals this
afternoon as the front lifts away from the area. Unless a shower
happens to move directly over one of the terminals, expect VFR
conditions for at least the first 12 hours of the valid TAF
period. It is possible that an overnight convective complex could
drop southeastward out of IA and affect KUIN overnight, but
confidence in this scenario is too low to introduce SHRA/TSRA.

Specifics for KSTL: VFR for at least the first 12 hours of the
valid TAF period. Winds are forecast to remain south to southwest
through the period.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 16, 4:25 AM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
425 AM CDT MON JUN 16 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
425 AM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY ALONG AND NORTH OF A
STEELVILLE MISSOURI TO STEELEVILLE ILLINOIS LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BYRD

In the hours before

Special weather statement, Jun 16, 1:59 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
159 PM CDT MON JUN 16 2014

ILZ095-161945-
ADAMS IL-
159 PM CDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAMS COUNTY UNTIL 245
PM CDT...

AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MENDON...OR 12 MILES
NORTHEAST OF QUINCY...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMP POINT...
  CLAYTON...
  GOLDEN...

THIS STORM WILL IMPACT...
INTERSTATE 172 NEAR EXIT 19.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:42 PM CDTSevere Thunderstorm WarningLSXAdams48 min
Jun 16, 3:53 PM CDTTornado WarningLSXBrown37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.